Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Salt Lake City, UT

June 4, 2025Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 4, 2025, 2:34 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2025, 2:34 PM MDT (20:34 UTC)
Expired
Jun 4, 2025, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:00 PM MDTFLASH FLOOD10 Se Escalante, UTMedia reported that 4 hikers were rescued on the Bighorn Canyon Trail after being stranded due to flash flooding along Harris Wash. Video also showed flash flooding of the normally dry wash.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS55 KSLC 042034
FFWSLC
UTC017-042330-
/O.NEW.KSLC.FF.W.0003.250604T2034Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
234 PM MDT Wed Jun 4 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 530 PM MDT.

* At 234 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area...specifically Upper Harris 
  Wash. Between 0.75 and 1.25 inches of rain have fallen over the 
  headwaters of Harris Wash, and this storm continues to track 
  downstream. The flood wave is expected to move downstream 
  impacting the Cedar Wash Road and Hole in the Rock road where 
  Harris Wash crosses. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, creeks and streams, backcountry roads and slot
           canyons.

* Some locations that will experience flash flooding include...
  southeastern portions of Escalante, Cedar Wash Road, and Hole in 
  the Rock Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
      3773 11145 3773 11132

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
164 
WGUS75 KSLC 042212
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
412 PM MDT Wed Jun 4 2025

UTC017-042330-
/O.CON.KSLC.FF.W.0003.000000T0000Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
412 PM MDT Wed Jun 4 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 412 PM MDT, Doppler radar estimates of between 1.0 and 1.50 
inches of rain fell from earlier thunderstorms across the warned 
area...specifically Upper Harris Wash and northern portions of the 
Hole in the Rock Road. A flood wave is expected to move within 
Harris Wash downstream impacting the Cedar Wash Road and Hole in the 
Rock road where Harris Wash crosses, then continue downstream Harris 
wash to its terminus at the Escalante River. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of normally dry washes,
         creeks and streams, backcountry roads and slot canyons.

Some locations that will experience flash flooding include...
  southeastern portions of Escalante, Cedar Wash Road, and Hole in 
  the Rock Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
      3773 11145 3773 11132

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
703 
WGUS75 KSLC 042333
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
533 PM MDT Wed Jun 4 2025

UTC017-042343-
/O.EXP.KSLC.FF.W.0003.000000T0000Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
533 PM MDT Wed Jun 4 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
      3773 11145 3773 11132

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:24 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 4, 2:24 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
224 PM MDT Wed Jun 4 2025

.SYNOPSIS...Anomalous moisture will have potential to result in
localized flash flooding across the southern third to half of
Utah Wednesday and Thursday afternoon respectively, primarily in
rain sensitive locations. Drier and warmer conditions return for
the weekend into early next week.

&&

.SHORT TERM...
Key Messages:
* Isolated flash flood risk continues through tonight along and
  south of the I-70 corridor across the southern half of Utah
* Scattered showers and thunderstorms will spread farther
  northward into central Utah on Thursday bringing the risk for
  isolated flash flooding across much of southern and central
  Utah.
* Much drier air will remain in place across far northern third of
  Utah through Thursday with continued seasonable temperatures and
  fair weather conditions. Although an isolated gusty outflow
  winds are possible on Thursday into Utah County and southern
  Salt Lake County.

A moist airmass is pushing back northward across southern Utah and
into central Utah this afternoon. While precipitable water
anomalies are very impressive around 200% of normal, its important
to remember that normal for this time of year is quite dry as
climatologically June is one our drier months. Thus looking at
the pure magnitude of moisture in place across the area lends a
more clear look at the potential for flash flooding. Mesoanalysis
this afternoon shows a nice gradient in PW values from around 0.4
in northern Utah on the dry side of the frontal boundary, to only
around 0.8 inches in the southwest corner of Utah, where surface
dew points are only in the mid 40s. With this, mixed layer CAPE
values are around 400-500 J/kg just south of the I-70 corridor,
which is a good marker for the moisture gradient. Based on local
flash flood research, we know this environment lays near the low
end of what is needed to produce flash flood events. This is
further confirmed by local machine learning guidance which puts
the probabilities for flash flooding largely into the 'Possible'
category on the Flash Flood Potential Rating. However there are a
few locations which could be more locally favored like near
Capitol Reef National Park and the upper Escalante River given the
westerly flow. Thus an isolated flash flood or two are not out of
the question through the afternoon and into the evening mainly
south of I-70. The flash flooding potential into Zion and Snow
Canyon appears to come later this evening into the overnight hours
as the upper low to the west impinges into southwest Utah.
However, the timing is now looking a bit later into the overnight
hours, and thus the available CAPE will be diminishing and thus
its possible the intensity of rainfall may be more difficult to
materialize overnight.

On Thursday the airmass will change very little, except that it
will already be in place earlier in the day across central Utah.
With the continued weak convergent axis across central Utah this
will generally serve as focus for initiation and scattered shower
and thunderstorm develop. Given the same thermodynamic parameters
in place tomorrow, expect the isolated flash flood threat will be
on par with today, generally in the Possible category with some
favored areas like Capitol Reef again in the westerly flow.

Also Thursday there is a chance for some isolated showers and
thunderstorms sneaking into the southern Wasatch Front, from
southern Salt Lake County into Utah County. On the northern fringe
of the moisture, high based convection may develop off the nearby
terrain like the Tintic Mountains and Oquirrh Mountains. The main
threat from these storms would be an isolated outflow wind gust
potential, although largely in the gust 30-50 mph range.

.LONG TERM (After 12Z/6AM Friday), Issued 415 AM MDT...
The big picture trends in the
weather across Utah and southwest Wyoming through the weekend
will be an overall warming and drying pattern. A broad,
disorganized trough across the western U.S. will split through the
day on Friday with the northern stream departing to the east and
a weak cutoff low becoming dislodged offshore of California. While
the trough still lingers over the area on Friday, expect mid-
level instability and lower level moisture to help kick off
another day of widely scattered showers and thunderstorms across
central and southern Utah. As mentioned in the previous
discussion, deep layer moisture will be on the decrease which will
help to lower the overall chances for heavy rainfall/ flash
flooding. That said, with a storm lining up in the right spot with
even moderate rainfall rates, flash flooding can still occur. As
such, the flash flood rating across a majority of southern Utah
will remain at "Possible" for Friday.

Moving into the weekend we begin to see the influence of a broad
upstream ridge spread over Utah and southwest Wyoming.
Temperatures are expected to continue rising across the region by
upwards of 5-7 degrees... pushing much of the forecast area to
well above normal temperatures. With subsidence from the broad
high pressure spreading across the region, convection will be
quite limited. Chances for precipitation are generally less than
15% across the forecast area, however, there is the low end chance
that a shower or thunderstorm develops over the high terrain
(~10%). That said, any issues related to flash flooding will not
be expected. Just have this in mind if you have plans in the
mountains on Saturday.

Warming continues through Sunday but with a less aggressive day
to day change than Friday into Saturday. Still, expect
temperatures to warm by another 2-5 degrees. For the Wasatch
Front, this means high temperatures peaking in the upper 80s to
low 90s, low 100s for lower Washington County, and upper 80s for
central Utah's valley areas.

Model guidance is in support of the aforementioned weak cutoff
low moving inland by early next week which would help to bring
increased moisture into the region once again. Though moisture
will increase, ensemble mean PWAT values from the EPS and GEFS
both show only modest increases in atmospheric moisture content
(increasing from 100-110% of normal to 130-150% of normal). Bottom
line is that moisture will increase and we'll likely see some
development of showers and thunderstorms over the high terrain,
but the overall threat of heavy rainfall may be limited as model
guidance also leans heavily in favor of well above normal mid-
level heights. With the heavy leaning toward above normal mid-
level heights, temperatures are unlikely to make a significant
shift back toward near normal levels.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Dry and sunny conditions will continue through
the evening as light northerly winds transition to light southerly
drainage overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...The northern airspace will
remain VFR with dry and sunny conditions along with light and
diurnally driven winds. The southern portion of the airspace will
see convection continue this afternoon into the evening hours
resulting in brief category reductions of MVFR/IFR possible with any
storms impacting the terminals. A brief lull in convection across
the south overnight will give way to more storms potentially
impacting terminals after 07Z.

&&

.FIRE WEATHER...
This afternoon there remains a gradient in moisture across the
state with much drier conditions in place across northern Utah,
while moisture that was in place across far southern Utah
yesterday continues to rebound northward today into central Utah.
By Thursday that moisture will be more entrenched across central
Utah, with the drier air pinned across the far northern third of
Utah. Along and south of that boundary in moisture, scattered
shower and thunderstorms are expected each day. The environment
will mainly be conducive for locally heavy rainfall, with an
isolated flash flood risk, mainly in the most sensitive basins of
southern Utah.

The moisture axis will remain in place across central Utah on
Friday, albeit with decreasing magnitude and forcing for daily
showers and thunderstorms. By Saturday into the weekend, high
pressure will become more of the dominant factor resulting in a
warming and drying trend that will linger into next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Webber
AVIATION...Mahan
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 4, 2:01 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Wed Jun 4 2025

UTZ125-128-042045-
South Central Utah UT-Southern Mountains UT-
201 PM MDT Wed Jun 4 2025

...A strong thunderstorm will impact portions of south central
Garfield County through 245 PM MDT
...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escalante, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Escalante and Boulder.

This includes Utah Route 12 between mile markers 58 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 11161 3782 11165 3794 11135 3768 11127
TIME...MOT...LOC 2001Z 256DEG 8KT 3777 11155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH

JCW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:01 PM MDTSpecial Weather StatementSLCGarfield44 min
Jun 4, 2:07 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jun 4, 2:39 PM MDTSpecial Weather StatementSLCGarfield51 min
Jun 4, 3:05 PM MDTSpecial Weather StatementSLCCarbon40 min
Jun 4, 4:44 PM MDTSpecial Weather StatementSLCIron46 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.